underground and remain out of the public eye. Instead health authorities have
made some recommendations to the rave communities in cities such as Toronto,
to implement safety precautions for those who love to join in the cosmic festivities.
Health authorities hope that talking openly and honestly about the drugs used
at raves will begin to discourage people's use of them, through education and
Some of the main drugs used at raves include, Gamma- hydroxybutyrate (GHB),
which is odorless and colorless. Other names for this drug are liquid ecstasy,
liquid, and G. Its main use is to induce euphoria. It also has been used as
a date rape drug. Side effects include aggression, poor judgment and coma.
Ketamine (kit kat, special K) is an anesthetic drug that can cause hallucinations
and may lead to respiratory depression and catatonia
Ecstasy (E, X, XTC, Love, and Adam) can cause an over all heightened awareness
as well as sensual awareness. Deaths have occurred due to fatal hyperthermia,
kidney failure, seizures and cardiac arrhythmias all of which are possible side
affects when taking ecstasy
above street drugs go by numerous names all of which change rapidly, and are
recognized in different parts of the country by different street names. A major
concern about the distribution of illegal drugs is their consistency. Often
these drugs are cut with substances known as adulterants, which are chemicals
added to increase the volume sold. These fillers can be anything from baking
soda to strychnine.
Misinformation also exists on how to avoid side effects. Some therapies that
do not work include: preloading with Prozac, Vitamin C, L-tryptophan or other
chemicals. Viagra added to ecstasy (sextasy) will have added toxic effects.
Alcohol will compound the effects of all these drugs. Other street drugs less
common at raves include: alcohol, LSD, cocaine, marijuana, PCP and crystal meth.
Another non-drug related problem at raves is dilutional hyponatremia, which
is when the salt lost from sweating and dancing non-stop causes the blood sodium
level to dip dangerously low. This causes even more problems if a drug is on
board and the person is also dehydrated, exhausted or hyperthermic. Drinking
only water compounds the problem. . An easy way to prevent the problem is to
ensure that some form of electrolyte drink is taken regularly throughout the
Some Stratigies for
1) Replenish fluids and salt 500ml/hr (dancing)
or 250ml/hr (not dancing) You are already dehydrated by the time you first
start to feel thirsty so drink water before you get thirsty.
2) Take breaks from dancing.
3) Remember the inaccuracies of drug labeling.
4) Know the signs and symptoms of toxicities. Even experienced Emergency
doctors have trouble identifying drug overdoses when multiple drugs are used.
So if you start to feel strange or are not sure stay with a friend and get
5) Avoid alcohol. Raves are supposed to be alcohol free but many people
drink before they get to the rave.
6) Have a buddy. This decreases the chances of having problems.
If someone is having
a likely drug overdose help protect their airway. They should be on their
side. Someone who knows first should direct this. Someone reliable should
always stay with the person while help is called for until an ambulance
An overdose alert card is reprinted below.
For your reference a downloadable version of this text can be found at
Page - Back
Dr. Podolsky has also
written an Ectascy article.Here is the link if you are interested in reading